Texas, 2025

Flash Flood in Texas, August 12, 2025

August 12, 2025 · NWS EPZ · 1 event in 1 county or zone

A weak upper trough extending southwest to northeast across the area triggered slow moving thunderstorms in El Paso which led to flash flooding on the west side.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper trough extending southwest to northeast across the area triggered slow moving thunderstorms in El Paso which led to flash flooding on the west side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 12, 5:09 PM MST, 2 hours 29 minutes earlier. Its key messages:

  • Updated at 558 PM MDT Tue Aug 12 2025
  • Daily thunderstorm chances expected with Tuesday and Friday the most active. Low flash flood threat returns Friday and Saturday.
  • High temperatures in the lowlands stay in the mid to upper 90s through the work week.
Area forecast discussion, Aug 12, 5:09 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
609 PM MDT Tue Aug 12 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 558 PM MDT Tue Aug 12 2025

-  Daily thunderstorm chances expected with Tuesday and Friday the
   most active. Low flash flood threat returns Friday and Saturday.

-  High temperatures in the lowlands stay in the mid to upper 90s
   through the work week.

&&

.DISCUSSION...
Issued at 1111 AM MDT Tue Aug 12 2025

Today, and this evening, the Borderland sits between upper level
ridging to our west, and a sharp trough to our east. Thus we are
under a deep northerly flow aloft regime, with a disturbance
tracking into the forecast area from the north. Our morning
sounding showed plenty of moisture in place with over 1" PWAT, and
surface dewpoints in the U40s to M50s. Thus we have more than
adequate moisture in place for storm development. Stability
parameters show our region with 1500 J/kg and LIs at -4 to -6 this
afternoon and evening. Moisture and heat instability, with the
added dynamics of the minor disturbance dropping in from the
north, should result in an active aftn/evening/possibly overnight,
of shower and storm development.

For WED and THU, the dome of high pressure to our west, shifts
east and recenters to our north and northeast. This looks to
place a more NE flow aloft over our region, which should skew our
moisture, and focus it over our areas west of the Rio Grande.
Thus, we expect there to be a drop in rain/storm coverage over
our eastern areas, and more storms over our western areas. Our
area mountains will continue to see plenty of early/mid afternoon
storm activity. This should also allow for some warming over
areas in the Rio Grande Valley and eastward. Thus expect storms to
focus over the Continental Divide area, with only isolated storms
east of a DMN to TCS line.

For FRI and SAT, the same dome of high pressure continues to shift
further east, and over the MS river valley, while the next west
coast trough move ashore over the western states. This will
transition our mid and upper level flow trajectories to southerly,
with a tight focus of monsoonal moisture moving back in from the
south, over E AZ/and S NM/Far West Texas. This will mean a CWA
wide healthy increase in atmospheric moisture, which should result
in widespread showers and storms across the forecast area. We will
likely be having to be mindful of heavy rain and flash flood
potential during this period. This scenario would also lead to
lower temperatures, with daily highs at or slightly below the
seasonal normals.

For the rest of the cycle, there does not appear to be any
significant changes in the forecast elements, despite the high
trying to work back west over. The moisture in place looks to get
trapped over the region, with daily recycling, leading to a fairly
consistent day-to-day round of PM showers and storms, with
relatively flat temperatures in the ballpark of daily normals.

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM MDT Tue Aug 12 2025

Active monsoon thunderstorms this evening. Strong thunderstorms
have produced gusty winds and lots of blowing dust across
southwest New Mexico. The main impacted airports are KDMN and
KLRU. It remains unclear if the wind and dust will reach KELP. But
more thunderstorms are also possible this evening which could
create pockets of heavy rain, strong surface wind gusts and areas
of blowing dust. Things will settle down by midnight with
generally light winds and high ceilings (BKN250). On Wednesday
there will again be a chance for thunderstorms, but storm
coverage will be less than today. Storm motion today will be north
to south and storm motion on Wednesday will be northeast to
southwest.

&&

.FIRE WEATHER...
Issued at 1111 AM MDT Tue Aug 12 2025

Moisture has worked back into the region to help raise back up RH,
and provide some ISO to SCT rain showers across the region. This
also helped to drop temperatures back to close to normal. Expect
another round of mountain storms this afternoon/eve, with more
gusty outflows likely.

Broad-scale flow will shift moisture west for WED and THU, with
drier air east; thus rain/storm chances shift west, with possible
burn scar flooding in the Gila Region and low storm coverage
elsewhere. Eastern areas will likely see fewer storms, and warmer
temperatures, with a dip in minRH these days.

For FRI and SAT, we see another shift in flow, as high pressure
moves to our east. This will bring back a deep moist southerly
flow into the region, with monsoon moisture substanially
increased. We should see a period of active monsoon pattern
weather, with more scattered to numerous area- wide rain and
storms. This period will have higher threat of heavy rain and
flash flooding. Overnight recoveries will be very good through the
week, especially tonight and into the weekend. Temperatures will
be near average for the forecast period. Night RH recoveries will
be good. Day RM minimums will be somewhat elevated (expect lower
for WED/THU).

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  74  98  76  99 /  40  20  20  10
Sierra Blanca            65  92  66  93 /  40  40  20  30
Las Cruces               67  93  68  95 /  50  20  30  10
Alamogordo               67  93  69  96 /  30  20  10  20
Cloudcroft               49  70  51  72 /  40  40  10  30
Truth or Consequences    67  94  69  95 /  20  20  10  20
Silver City              60  88  62  89 /  40  70  30  60
Deming                   67  98  68  98 /  50  20  30  20
Lordsburg                66  95  66  95 /  50  40  50  50
West El Paso Metro       72  95  74  96 /  40  20  20  10
Dell City                68  95  69  97 /  20  20  10  10
Fort Hancock             72  96  73  97 /  40  30  20  30
Loma Linda               66  88  68  90 /  30  20  10  20
Fabens                   71  96  71  96 /  40  20  20  10
Santa Teresa             69  93  71  95 /  40  10  20  10
White Sands HQ           70  95  73  97 /  40  20  20  20
Jornada Range            67  93  68  95 /  40  20  20  20
Hatch                    67  96  68  98 /  40  20  20  20
Columbus                 69  96  71  97 /  40  10  30  20
Orogrande                67  92  68  94 /  30  20  10  10
Mayhill                  54  81  56  84 /  30  50  10  30
Mescalero                53  82  55  84 /  40  40  10  30
Timberon                 53  79  55  81 /  30  40  10  30
Winston                  55  86  56  87 /  30  50  20  50
Hillsboro                62  93  63  94 /  40  40  30  40
Spaceport                64  93  66  95 /  30  20  20  20
Lake Roberts             55  88  57  89 /  40  70  40  70
Hurley                   62  91  62  91 /  40  50  30  50
Cliff                    62  96  64  97 /  30  60  30  60
Mule Creek               60  91  63  92 /  30  50  30  60
Faywood                  62  89  64  91 /  50  40  30  50
Animas                   65  96  66  95 /  50  40  60  50
Hachita                  64  94  66  94 /  50  30  40  40
Antelope Wells           64  93  65  93 /  50  30  50  50
Cloverdale               63  89  63  87 /  60  40  60  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...15-Brice

In the hours before

Special weather statement, Aug 12, 2:51 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
351 PM MDT Tue Aug 12 2025

NMZ401-426-122215-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
351 PM MDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Buckhorn, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buckhorn, Aldo Leopold Vista, and Portions of the Gila Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 10870 3315 10846 3296 10875 3321 10894
TIME...MOT...LOC 2151Z 297DEG 12KT 3315 10873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DENNHARDT
Local storm report, Aug 12, 4:14 PM MST, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
514 PM MDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Rain             4 S Silver City         32.72N 108.26W
08/12/2025  M2.10 Inch       Grant              NM   Trained Spotter

&&

TSB
Local storm report, Aug 12, 4:44 PM MST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
544 PM MDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Tstm Wnd Gst     7 WSW Lordsburg         32.32N 108.82W
08/12/2025  M71 MPH          Hidalgo            NM   Dept of Highways

&&

TSB
Local storm report, Aug 12, 4:46 PM MST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
546 PM MDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Dust Storm       2 E Deming              32.26N 107.72W
08/12/2025                   Luna               NM   ASOS

            1/4 mile visibility measured at the Deming
            Airport ASOS.

&&

TSB
Local storm report, Aug 12, 4:49 PM MST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
549 PM MDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Dust Storm       2 SSW Lordsburg         32.32N 108.72W
08/12/2025                   Hidalgo            NM   Amateur Radio

            Radio operator reported visibility down to 6
            feet in blowing dust.

&&

TSB
Local storm report, Aug 12, 4:50 PM MST, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
550 PM MDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Dust Storm       8 WSW Lordsburg         32.31N 108.83W
08/12/2025                   Hidalgo            NM   Dept of Highways

            Multiple sensor reports of visibilities
            below 0.25 miles along I-10 west of
            Lordsburg.

&&

TSB

The radar

The El Paso radar (KEPZ), 19 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 12, 7:38 PM MST to 9:00 PM MST
Where
El Paso County, 0.83 mi NNW of Smeltertown to 0.87 mi NE of Smeltertown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.791, -106.526

Flash flooding was reported by the Emergency Manager which shut down Interstate 10, Executive and Paisano as well as water rescues being needed at Mesa and Mesita. A nearby Mesonet site recorded 1.8 inches in one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290134.